Harvard Health Letter

Ask the doctor: Should I be worried about my blood pressure medication causing cancer?

Q. I heard about a study that found that ARBs can cause cancer. I am taking one, Cozaar, because of high blood pressure. Should I stop taking it?

A. ARB stands for angiotensin-receptor blocker, a class of medications that is used to control high blood pressure, treat heart failure, and prevent kidney disease in people with diabetes or high blood pressure. ARBs are often prescribed when an ACE inhibitor isn't effective, or the side effects are intolerable. The generic name for Cozaar is losartan; the generic names for ARBs end in –sartan: candesartan (Atacand), eprosartan (Teveten), irbesartan (Avapro), and so on.

The news reports about ARBs and cancer were based on a meta-analysis published in 2010 in The Lancet Oncology. A meta-analysis is a type of study that pools the results of previously published studies in order to arrive at an overall conclusion. The result that made headlines came from randomized trials of telmisartan, which is sold as Micardis in this country. In trials that enrolled a total of about 30,000 people, those who were assigned to take telmisartan were more likely to have developed cancer (7.2% of the telmisartan takers vs. 6.0% of those in the control groups) and lung cancer especially.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »